Rash During Erbitux Treatment for Lung Cancer May Be Good Sign
In most cases, the development of a rash during treatment is considered an adverse effect but researchers from Germany have found that not to be the case in the treatment of non-small cell lung cancer with the drug cetuximab (brand name Erbitux). Patients who developed a rash after treatment were actually found to have better outcomes in a study published in the journal Lancet Oncology.
Rash After Cetuximab Treatment Suggested Improved Response Rates
About 85 to 90% of all lung cancers are non-small cell (NSCLC). Cetuximab is an FDA approved anti-epidermal growth factor receptor (EGFR) monoclonal antibody used to treat squamous cell carcinoma of the head and neck (SCCHN) and colorectal cancer. It is currently being tested in several Phase III trials for the treatment of non-small cell lung cancer.
The drug works by binding to EGFR, thereby preventing the activation and subsequent dimerization of the receptor, inhibiting tumor growth and metastasis.
In the study known as FLEX (First Line Erbitux in Lung Cancer, clinical trial number NCT00148798), Dr. Ulrich Gatzemeier of the Hospital Grosshansdorf in Germany and colleagues compared 518 patients who were taking cetuximab in addition to chemotherapy for NSCLC to 540 patients being treated with chemotherapy alone. About 290 in the first group had a “first-cycle” acne-like rash during the first three weeks of treatment.
Compared to other patients, those who developed the rash lived longer (15 months versus 8.8 months), had a better progression-free survival (5.4 months versus 4.3 months), and had a higher response rate (44.8 percent versus 32 percent).
The authors write that “first-cycle rash might be a surrogate clinical marker that could be used to tailor cetuximab treatment for advanced NSCLC to those patients who would be most likely to derive a significant benefit.” They stress that further clinical trials are needed to verify the findings before considering the introduction of cetuximab into clinical practice.
In a commentary accompanying the report, Dr. Francesco Perrone from the Istituto Nazionale Tumori in Naples, Italy, added: "The only way to verify the hypothesis that skin rash predicts the benefit of cetuximab is a randomized trial that compares interruption versus continuation of cetuximab in patients with skin rash after three weeks of treatment with cetuximab and chemotherapy."